Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 76, NWS Blacksburg, VA

June 28, 1995Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 7:47 PM EDT for Bedford County, Virginia. It was in force for 118 min.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 7:47 PM EDT (23:47 UTC)
Expired
Jun 28, 1995, 9:45 PM EDT
In force
118 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bedford County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 282348
FFWRNK
VAC019-290145-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED JUN 28 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  945 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...WESTERN BEDFORD COUNTY
 
DOPPLER RADAR INDICATES EXTREMELY HEAVY RAINFALL MOVING INTO WESTERN
BEDFORD COUNTY. RAINFALL TOTALS OF 2 TO 3 INHES PER HOUR CAN BE
EXPECTED. RESIDENTS SHOULD BE EXTREMELY ALERT FOR FLOODED ROADWAYS AND
RAPIDLY RISING WATER.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:43 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 2:43 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED JUN 28 1995

RECOMMENDATIONS...
CRW AND RDU...RAISE POPS IN LATER PERIODS.

ALL...CONTINUE THE FFA/S THAT ARE ALREADY POTED.

DISCUSSION...
CUD NOT GET ANY GRIDDED DATA- PROBABLY WOULDN/T HV HAD TIME TO LOOK
AT IT ANYWAY. MODELS ALL IND THE UPPER LOW/SHORT WV WL BEGIN TO LIFT
SLOOOOWLY OUT FRI OR SAT. UPPER FLOW REMAINS WEAK INTO FRI...SO
TSTMS WILL CONT TO BE SLOW MOVERS. STILL PLENTY OF MOISTURE AND A SE
FLOW THRU THU...SO IT LOOKS LIKE WE/LL REMAIN UNDER THE GUN (OR WATER
CANNON).

17Z ANALYSIS SHOWS BACKDOOR FNT STILL ACROSS CEN VA- THO IT IS HARD
TO FIND. THIS FNT SEEMS TO HV BEEN A FOCUS FOR SOME OF THE HEAVIER
TRIAN ECHO RAINFALL...SUCH AS IN ROCKBRIDGE CO. OHP AND STP SHOWS
WHAT LOOKS LIKE A CONVERGENT PATTERN RIGHT INTO THE WEST CEN
HIGHLANDS OF VA. WUD HATE TO SEE IT...BUT WE CUD HV SOME MORE FLASH
FLOODING IN THAT AREA LATE THIS AFT/THIS EVE~.

POPS LOOK A LITTLE LOW TO ME- I THINK LIKELY POPS BOTH THU AND FRI
WUD BE GOOD.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:20 PM EDTFlash Flood WarningRNKAmherst, Rockbridge115 min
Jun 28, 4:20 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 28, 7:17 AM EDTFlash Flood WarningRNKRockbridge6 hr
Jun 28, 9:01 AM EDTFlash Flood WarningRNKAlleghany119 min
Jun 28, 9:35 AM EDTFlash Flood WarningRNKAmherst115 min
Jun 28, 3:20 PM EDTFlash Flood WarningRNKAlleghany3 hr
Jun 28, 3:20 PM EDTFlash Flood WarningRNKGiles3 hr
Jun 28, 5:48 PM EDTFlash Flood WarningRNKCraig3 hr
Jun 28, 6:09 PM EDTFlash Flood WarningRNKRoanoke2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKBotetourt2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKFranklin2 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.